Skip to main content

Free Content Antituberculosis drug-induced hepatotoxicity is uncommon in Tanzanian hospitalized pulmonary TB patients

Download Article:

You have access to the full text article on a website external to Ingenta Connect.

Please click here to view this article on Wiley Online Library.

You may be required to register and activate access on Wiley Online Library before you can obtain the full text. If you have any queries please visit Wiley Online Library

Abstract:

Summary Data on antituberculosis drug-induced hepatotoxicity in sub Saharan Africa are limited, probably because liver function tests are not carried out routinely during tuberculosis treatment in most African countries. We monitored the liver function of 112 Tanzanian hospitalized pulmonary tuberculosis patients during the first 2 months (i.e. the intensive phase) of tuberculosis treatment. The rate of hepatotoxicity in our study was 0.9% (95% CI 0.04–4.3%). It is encouraging to find a lower rate of antituberculosis drug-induced hepatotoxicity than one would expect based on the high prevalence of risk factors such as HIV and hepatitis B.

French
Les données sur l’hépatotoxicité induite par les médicaments antituberculeux en Afrique subsaharienne sont limitées, probablement parce que les tests de la fonction hépatique ne sont pas effectuées en routine durant le traitement de la tuberculose dans la plupart des pays africains. Nous avons suivi la fonction hépatique de 112 patients tanzaniens à tuberculeuse pulmonaire hospitalisés au cours des deux premiers mois (i.e. la phase intensive) du traitement de la tuberculose. Le taux d’hépatotoxicité dans notre étude était de 0,9% (IC95%: 0,04 - 4,3%). Il est encourageant de constater un taux d’hépatotoxicité induite par les médicaments antituberculeux inférieur à ce que l’on s’attendrait sur base de la prévalence élevée des facteurs de risque tels que le VIH et l’hépatite B.

Keywords: Africa; Afrique; adverse reactions; antitubercular treatment; effets indésirables; liver toxicity; reacciones adversas; toxicidad hepática; toxicité pour le foie; traitement antituberculeux; tratamiento antituberculoso; África

Document Type: Research Article

DOI: http://dx.doi.org/10.1111/j.1365-3156.2009.02449.x

Affiliations: 1:  Kilimanjaro Clinical Research Institute, Kilimanjaro Christian Medical Centre, Moshi, Tanzania 2:  Kibong’oto National Tuberculosis Hospital, Sanya Juu, Tanzania 3:  Department of Clinical Pharmacy, Radboud University Nijmegen Medical Centre, Nijmegen, The Netherlands

Publication date: February 1, 2010

bsc/tmih/2010/00000015/00000002/art00018
dcterms_title,dcterms_description,pub_keyword
6
5
20
40
5

Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more